Illinois, 2024

Winter Storm in Illinois, January 8 to 9, 2024

January 8 to 9, 2024 · NWS LSX · 2 events in 2 counties and zones

Low pressure tracking through the Mississippi Valley brought a heavy, wet snow beginning on the evening of January 8 and continuing through January 9. A swath of 6 to 8 inches of snow fell in west central Illinois.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Low pressure tracking through the Mississippi Valley brought a heavy, wet snow beginning on the evening of January 8 and continuing through January 9. A swath of 6 to 8 inches of snow fell in west central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 8, 6:05 PM CST, 1 hour 55 minutes earlier. Its key messages:

  • A winter storm will continue across the area through Tuesday night. The heaviest snowfall rates will be now through late evening, impacting the evening rush hour causing hazardous travel conditions. Lighter snow is forecast overnight through Tuesday, with the heaviest snow in parts of northeast Missouri and west-central Illinois.
  • A second storm system is still expected to track through the region Thursday night through Friday evening. At this time the probability of measurable snowfall for the entire duration of the event is 70+ percent, with 30-40 percent chance of 4+ inches across the northern part of the CWA.
  • Anomalously cold air will spread across the area in the wake of Friday's system, with 100% confidence this will be the coldest air of this season thus far featuring below to well below normal temperatures Saturday through Tuesday.
Area forecast discussion, Jan 8, 6:05 PM CST, 1 hour 55 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
605 PM CST Mon Jan 8 2024

.KEY MESSAGES...

- A winter storm will continue across the area through Tuesday
  night. The heaviest snowfall rates will be now through late
  evening, impacting the evening rush hour causing hazardous
  travel conditions. Lighter snow is forecast overnight through
  Tuesday, with the heaviest snow in parts of northeast Missouri
  and west-central Illinois.

- A second storm system is still expected to track through the
  region Thursday night through Friday evening. At this time the
  probability of measurable snowfall for the entire duration of
  the event is 70+ percent, with 30-40 percent chance of 4+ inches
  across the northern part of the CWA.

- Anomalously cold air will spread across the area in the wake of Friday's
  system, with 100% confidence this will be the coldest air of
  this season thus far featuring below to well below normal
  temperatures Saturday through Tuesday.

&&

.SHORT TERM...  (Through Late Tuesday Night)
Issued at 300 PM CST Mon Jan 8 2024

Latest regional radar mosaic widespread precipitation surging
north/northeast into parts of east central and northeast Missouri as
well as west-central Illinois as of 2000 UTC. This area of
precipitation is being forced by strong low-level warm/moist
advection along with increasing mid/upper level support ahead of the
approaching trough. Observations, including mPING, show more
rain/snow and pure snow further southeast than was forecast
initially this morning. In addition to wetbulb effects, it appears
that the high precipitation rates (>0.10"/hr) are helping cool the
surface via dynamic cooling. Latest SPC mesoanalysis continues to
show a pocket of 4-6+ degrees of cooling at the surface over the
past 3 hours heading toward parts of central Missouri. This is
occurring well after saturation and even in the face of persistent
southeasterly flow. Given the forecast for more snow further to the
southeast, amounts across central and northeast Missouri as well as
west-central Illinois have generally been raised by 1 to as much as
2". As a result, expanded the winter storm warning into Monroe and
Ralls counties and expanded advisory southeast as well into Osage,
Montgomery, Lincoln, Gasconade, and Warren counties in Missouri in
addition to Greene and Jersey counties in Illinois. Exactly how far
to the southeast the rain/snow line gets late this afternoon/early
this evening is still a bit uncertain, but the best guess is near I-
44/I-55 in Missouri/Illinois. Within the St. Louis metro area,
mostly rain is forecast for the city and metro east, with a brief
(~2-3 hour) changeover to snow expected in western St. Charles
county. There also probably will be some pings of sleet (more likely
within the first 1-2 hours of precipitation) as dual polarization
radar imagery shows high reflectivities near the St. Louis metro area
with low correlation coefficient values. Given the high
precipitation rates, there may be quite the gradient on the
southeastern edge of the accumulating snowfall through this evening,
with multiple inches and little/no accumulation only separated by a
matter of 5-10 miles or so.

The highest snowfall rates for the entire event are forecast to be
with the warm-air advection portion of the snowfall. The HREF from
1200 UTC this morning shows very  high probabilities (60-90%) for
>0.5"/hr, with 30-50% probabilities for >1.0"/hr. These
probabilities are highest between roughly 2200 UTC late this
afternoon and 0300 UTC this evening. These high snowfall rates will
be falling during the evening rush hour in many areas (including
Columbia/Jefferson City) and will make the commute hazardous for
drivers.

The rain/snow line will surge northward tonight as the low-level
cyclone approaches from the southwest. The vast majority of the area
should be rain late tonight, with the exception of parts of
northeast Missouri. The precipitation also should shut off for a
time over much of the area as the dry slot works into the region. By
1200 UTC, the low-level cyclone should be approaching the
Mississippi River, with the southeastern edge of the deformation
zone entering northeast Missouri. Any rain should transition back to
snow from west/northwest to east/southeast through the day on
Tuesday as sufficiently cold air advects into the area. Snowfall
rates look to be on the lighter side on Tuesday, with only a weak
signal even for 0.25"/hr on the HREF. Lift within the TROWAL
airstream is modest looking at isentropic charts also supporting the
more modest snowfall rates. Light snow within the deformation zone
should reach eastern Missouri just after midday and then begin to
pull out of the area to the north and east by early evening.

In terms of snowfall totals, the highest totals (6-10") remain
across parts of northeast Missouri and west-central Illinois. Totals
gradually taper off as you go further southeast, with about 3-5"
from an axis near KCOU>>KPPQ. For areas near the I-44/I-70 corridors
in Missouri and Illinois respectively, generally less than 1" is
expected, though areas just to the northwest may see up to an
additional inch through this evening.

In addition to the light snow during the day on Tuesday, northwest
wind speeds and gusts will really increase as the surface low moves
into northern Illinois. While the strongest winds (sustained 20-30
mph, gusts 30-40+ mph) will be just after the snow ends. The winds
will help reduce visibility before the snow concludes, and also
cannot rule out some blowing and drifting overnight tonight in parts
of northeast Missouri. However, given the wet nature of the
snowfall, do not expect anything widespread.

Gosselin

&&

.LONG TERM...  (Wednesday through Next Monday)
Issued at 300 PM CST Mon Jan 8 2024

Wednesday-Monday

It has taken awhile, but winter will definitely be arriving in full
force during this time period with the large scale flow regime
featuring an active winter pattern.

All indications are that Wednesday-Thursday will be predominately
dry. Mid-upper level height rises and a low-level WAA regime with
south-southwest low-level flow should yield near normal temperatures
on Wednesday. A prominent fast-moving short wave trof will zip
across the area on Wednesday night, however at this time there is a
lack of moisture and precipitation chances look confined to the
upper MS Valley region. A surface trof will accompany the passage of
the short wave resulting in veering of the flow to more westerly
through Thursday morning.

The active period will really take off Thursday night-Friday when a
southern stream trof moving through the broad long wave deepens as
it moves through the region and is accompanied by a deepening
surface low. While the model/ensemble suite is more tightly
clustered with the speed/position of the trof, there remain
important differences in the speed/position of the accompanying
surface low and the extent/depth of cold air and thus ptype.
Precipitation initially on Thursday night into early Friday will be
largely driven by low-level WAA and weak large scale ascent, with an
elongated deformation zone/cyclonic warm conveyor belt and mid level
frontogenetic forcing leading to precipitation from late Friday
morning into Friday night. The highest probabilities of snow through
12z Friday are centered across northeast MO into west-central IL,
however strong CAA in the wake of the surface/low-level cyclone
should result in a transition to snow across most of the area by
early Friday evening. This system certainly has potential for a
greater footprint of measurable snow than the current one. The
latest 100 member Grand Ensemble suggests a 70-100% chance of
accumulating snow for this event across the area, with a 30-40%
chance of 4+ inches for roughly the northern half of the CWA. Strong
and gusty northwest winds, possibly reaching 40+ mph, will also be
possible late Friday afternoon and night in the wake of the system.

Frigid air will pour into the area in the wake of this system and
dominate Saturday-Tuesday as an anomalously deep long wave trof
dominates central and eastern NOAM. By far this will be the coldest
air of this winter with temperatures from 10-20+ degrees below
normal. The NBM temperature guidance has the entire temperature
spread below to well below normal for a rather extended period into
next week, with single digit and below zero lows by early Sunday
morning. In addition we could end up seeing dangerous wind chills
across northern parts of the CWA Saturday night into Sunday.

Another lower amplitude short wave trof will move through the broad
long wave trof Sunday into early next week, driving a deepening
surface low across the lower MS Valley-Deep South. While there are
some differences with track and speed of this system, the
probabilities of accumulating snow have increased within the NBM and
Grand Ensemble, and with deep cold air in place, the ptype will be
snow.

Glass

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 604 PM CST Mon Jan 8 2024

A storm system continues to impact the region with a large wave of
precipitation still traversing the region this evening with flight
conditions remaining IFR or deteriorating to IFR in the next couple
of hours (in the case of St. Louis metro terminals). This
precipitation has transitioned to snow at KCOU, KJEF, and KUIN, with
rain mixing with snow at St. Louis metro terminals. As the back edge
of this main wave of precipitation lifts from southwest to
northeast, a transition back to rain or a rain-snow mix is expected
later this evening but additional precipitation will develop
overnight. This additional precipitation should be predominantly
rain, with the exception of at least some bouts of snow continuing
at KUIN.

A period of relatively drier conditions is expected Monday
morning, although IFR ceilings will remain along with possibly some
fog or drizzle. But another band of light snow will shift eastward
during the afternoon and evening, starting as rain at St. Louis
metro terminals. Winds will also become westerly and strengthen
during the afternoon and evening with gusts reaching 25 to 35 kt
around the end of the TAF periods.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until midnight CST Tuesday night for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Gasconade MO-
     Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-Pike MO-
     Warren MO.

     Winter Storm Warning until midnight CST Tuesday night for Knox
     MO-Lewis MO-Marion MO-Monroe MO-Ralls MO-Shelby MO.

IL...Winter Weather Advisory until midnight CST Tuesday night for
     Calhoun IL-Greene IL-Jersey IL-Pike IL.

     Winter Storm Warning until midnight CST Tuesday night for Adams
     IL-Brown IL.

&&

WFO LSX
Hazardous weather outlook, Jan 8, 2:58 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CST Mon Jan 8 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-092100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CST Mon Jan 8 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Accumulating snow is expected tonight over parts of the area. The
heaviest accumulations are forecast to be in parts of northeast
Missouri and west-central Illinois. See the Winter Storm Warning and
Winter Weather Advisory for additional information.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Heavy snow is expected over portions of northeastern Missouri and
west-central Illinois early Tuesday, with lesser amounts further
southeast through the day. See the Winter Storm Warning and Winter
Weather Advisory for additional information.

Accumulating snow is expected Thursday night through Friday night
across the region.

Dangerously cold wind chills are possible Saturday night through
Sunday morning, mainly in parts of northeast Missouri and west-
central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Gosselin

In the hours before

Local storm report, Jan 8, 5:17 PM CST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
517 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     Snow             4 SW Middletown         39.10N 91.47W
01/08/2024  M1.6 inch        Montgomery         MO   CO-OP Observer

&&

PW
Local storm report, Jan 8, 5:49 PM CST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
549 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     Snow             Mexico                  39.17N 91.87W
01/08/2024  M2.0 inch        Audrain            MO   CO-OP Observer

&&

PW
Local storm report, Jan 8, 6:26 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
626 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Snow             Troy                    38.98N 90.97W
01/08/2024  M1.3 inch        Lincoln            MO   Public

&&

PW
Local storm report, Jan 8, 7:22 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
722 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     Snow             4 E Silex               39.13N 90.98W
01/08/2024  M1.5 inch        Lincoln            MO   Broadcast Media

&&

PW
Local storm report, Jan 8, 7:50 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
750 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Snow             Canton                  40.13N 91.52W
01/08/2024  M1.0 inch        Lewis              MO   Trained Spotter

&&

PW
Local storm report, Jan 8, 7:54 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
754 PM CST Mon Jan 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     Snow             Bowling Green           39.34N 91.20W
01/08/2024  M2.0 inch        Pike               MO   Broadcast Media

&&

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
January 8, 8:00 PM CST to January 9, 10:00 AM CST
Where
Adams forecast zone
Reported by
Trained Spotter
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Between 6 and 8 inches of heavy, wet snow fell across the county.

Winter Storm, Brown

When
January 8, 8:00 PM CST to January 9, 10:00 AM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Between 5 and 8 inches of heavy, wet snow fell across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150406, 1150407.